Illinois, 2004

Hail in Illinois, July 4, 2004

July 4, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 AM CDT SUN JUL 4 2004

.DISCUSSION...
WEAK SURFACE LOW HAS MOVED INTO SOUTHERN WI EARLY THIS MORNING WITH
WEAK SOUTHWEST TO WEST FLOW ACROSS AREA. SYSTEM WILL CONTINUE TO
MOVE NORTHEASTWARD TODAY AND TONIGHT AND SHOULD BE OVER SOUTHWESTERN
QUEBEC BY 12Z MONDAY. TRAILING COLD FRONT IS FORECAST TO EXTEND FROM
LOWER MI ALONG THE MO/IA BORDER INTO SOUTHERN NEB AT THAT TIME. BY
TUESDAY MORNING, THE UKMET AND GFS ARE FAIRLY SIMILAR WITH COLD
FRONT POSITION ACROSS NORTHWEST MO. THE 2 MODELS PUSH THE FRONT INTO
SOUTHEAST MO BY TUESDAY EVENING.

500 MB TROF WAS LIFTING INTO THE GREAT LAKES REGION LAST EVENING.
SERIES OF SHORT WAVES ARE FORECAST TO MOVE OUT OF THE CENTRAL PLAINS
AND AFFECT THE AREA. THE GFS AND ETA ARE FAIRLY SIMILAR WITH THE
TIMING OF THE SHORT WAVES.

MCS CONTINUES TO MOVE ACROSS NORTHWEST MO AND WESTERN IA ALONG WITH
KS EARLY THIS MORNING.  FNBS PEAK WIND GUST WAS 56 MPH SHORTLY
AFTER 06Z WHEN LINE WENT THRU. IR LOOP SHOWS THAT THE TOPS ACROSS
THE NORTHERN PORTION OF THE LINE WERE WARMING WHILE TOPS WERE
COOLING ACROSS CENTRAL KS. RADAR LOOP WAS SHOWING A DECREASE IN
INTENSITY ACROSS NORTHWEST MO. WILL WAIT TO ISSUE FORECAST ON TREND
OF SHOWERS/ISOLATED THUNDERSTORMS MOVING ACROSS NORTH MO EARLY THIS
MORNING.  THE 06Z UPDATE OF THE ETA SUGGESTS THE CENTRAL KS MCS WILL
TAKE OVER AND SLIDE ACROSS SOUTHWEST MO DURING THE MORNING WITH
LITTLE OR NO RAIN ACROSS OUR AREA.  THE MODEL FORECASTS CONVECTION
TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST MO ON AN OUTFLOW BOUNDARY
WITH ANOTHER LINE OF CONVECTION DEVELOPING ACROSS NORTH MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

&&
Hazardous weather outlook, Jul 4, 7:40 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 AM CDT SUN JUL 4 2004

MOZ034-041-042-047>051-059-060-062-072-073-084-099-051100-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-
MONITEAU-MONROE-MONTGOMERY-OSAGE-REYNOLDS-WARREN-WASHINGTON-
840 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA TODAY BRINGING COOLER TEMPERATURES ALOFT.  ADDITIONALLY...
ONGOING CONVECTION IN SOUTHWEST MISSOURI IS PRODUCING AN OUTFLOW
BOUNDARY WHICH WILL CONTINUE MOVING EAST INTO CENTRAL AND SOUTHEAST
MISSOURI THIS AFTERNOON. THIS OUTFLOW BOUNDARY WILL ACT AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT.  THE OUTFLOW BOUNDARY...COMBINED WITH
WARM HUMID AIR AT THE SURFACE AND COOLER AIR ALOFT WILL ALLOW STRONG
THUNDERSTORMS TO DEVELOP.  THE PRIMARY THREAT FOR SEVERE WEATHER WILL
BE DAMAGING WIND GUSTS.  HAIL BETWEEN PENNY AND NICKEL SIZE WILL ALSO
BE POSSIBLE WITH THE STRONGEST STORMS.  AS WITH ALL THUNDERSTORMS...
FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE TODAY...AND PEOPLE AT
OUTDOOR ACTIVITIES SHOULD HAVE A SAFE PLACE TO TAKE SHELTER NEARBY IF
LIGHTNING IS SEEN OR THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY AND TUESDAY.  SOME
OF THE THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA.  THE CHANCE FOR THUNDERSTORMS
WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS WARM AND HUMID AIR
BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-035-
036-052-061-063>065-074-075-085-051100-
ADAMS IL-BOND IL-BROWN-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONROE IL-MONTGOMERY IL-PIKE-PIKE IL-
RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WASHINGTON IL-
840 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL...AND
NORTHEAST MISSOURI...AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
THIS EVENING DUE TO THE HOT AND HUMID CONDITIONS. A FEW OF THE
THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS UP TO AROUND 45 MPH
AND SMALL HAIL.  FREQUENT DEADLY LIGHTNING IS ALSO POSSIBLE
WITH ANY THUNDERSTORM...AND PEOPLE AT OUTDOOR ACTIVITIES SHOULD KEEP
AN EYE ON THE SKY AND HAVE A SAFE PLACE TO TAKE SHELTER IF
THUNDERSTORMS DO DEVELOP.  HOWEVER...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY AND TUESDAY.  SOME
OF THE THUNDERSTORMS COULD BE SEVERE ESPECIALLY ON TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA.  THE CHANCE FOR THUNDERSTORMS
WILL RETURN AGAIN OVERNIGHT FRIDAY NIGHT AS WARM AND HUMID AIR
BEGINS FLOWING BACK INTO THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CARNEY

In the hours before

Special weather statement, Jul 4, 10:17 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 AM CDT SUN JUL 4 2004

ILC083-117-119-135-041640-
JERSEY IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL-
1117 AM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL ILLINOIS...
A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS PORTIONS OF SOUTH CENTRAL ILLINOIS. AT 1110 AM...THE STORMS
EXTENDED FROM THE FARMERSVILLE AREA OF NORTH MONTGOMERY COUNTY
SOUTHWEST TO JUST NORTH OF SHIPMAN IN MACOUPIN COUNTY. THE STORMS
WILL MOVE EAST AT 40 TO 45 MPH AND ARE CAPABLE OF PRODUCING HEAVY
RAIN...GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL. RAYMOND...HONEY
BEND...LITCHFIELD...HILLSBORO AND GILLESPIE SHOULD ON THE LOOKOUT
FOR THESE STORMS THROUGH 1130 AM.

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
July 4, 12:15 PM CST
Where
Randolph County, Ruma
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -90.000

Storm spotters reported nickel size hail in Ruma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410591.